Hail, Sebastian
- When
- June 30, 7:36 PM CST
- Where
- Sebastian County, 4 mi SE of Ft Smith
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.339, -94.370
Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into west central Arkansas. The strongest storms produced hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed during the evening hours of the 30th, along a cold front that stretched from southwestern Oklahoma into west central Arkansas. The strongest storms produced hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 5:46 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 646 PM CDT Fri Jun 30 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Storms continue to form along an old outflow boundary from northwest Arkansas through eastern and central Oklahoma. This initial round of storms will likely miss most of the TAF sites for the first part of the evening. Storm potential increases by mid evening into the early morning hours with highest chances south of Interstate 40, with multiple rounds of storms possible at KFSM/KMLC. There will again be a lull in activity on Saturday morning and afternoon. && .PREV DISCUSSION... /Issued 302 PM CDT Fri Jun 30 2017/ DISCUSSION... Main forecast concern this afternoon is the expected thunderstorm development, its evolution, and severe potential later this afternoon and evening. Ongoing thunderstorm activity early this afternoon in west central Arkansas continues to move toward the east into a region of lower instability and should pose only a marginal severe potential, at best, for the next hour or so. As far as late afternoon/evening development, both the synoptic cold front to the north and the outflow boundary farther south are potential foci. The atmosphere south of the outflow boundary exhibits considerably more overall instability, but mesoanalysis data indicate the axis of greatest destabilization over the past few hours extends roughly along I-44, between the two boundaries. Current thinking is that the outflow boundary will be the most likely location for initiation, a scenario that is reinforced by recent data from both the operational and the experimental HRRR. As such, the current plan is for this forecast to carry higher POPs in the vicinity of I-40 and south. However, given the aforementioned mesoanalysis data, will hedge POPs toward the higher side of guidance across northern portions of the forecast area. Large hail, damaging wind gusts, and localized heavy rain/flooding will be the severe weather threats, with the tornado threat looking to be very low. The overnight activity could linger into tomorrow afternoon, with additional thunderstorms possible across southeast Oklahoma and into west central Arkansas tomorrow afternoon. Better thunderstorm chances will return tomorrow night and into Sunday as another disturbance moves through the area. An upper level ridge will build into the region early next week, which will lead to a period of above normal temperatures. The ridge axis will be just far enough west that northwest flow aloft will remain near enough for low thunderstorm chances to continue through much of next week. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 88 70 89 / 50 20 30 40 FSM 72 87 72 91 / 80 30 30 40 MLC 70 86 72 91 / 80 40 40 30 BVO 63 87 66 88 / 30 10 20 40 FYV 65 85 67 85 / 70 20 30 40 BYV 65 84 66 85 / 70 20 20 40 MKO 70 85 71 88 / 80 30 30 40 MIO 65 86 66 87 / 40 10 20 40 F10 70 84 70 90 / 80 30 40 40 HHW 73 87 72 91 / 70 50 40 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...18 AVIATION...06 CORFIDI
Hazardous Weather Outlook National Weather Service Tulsa OK 445 PM CDT Fri Jun 30 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 445 PM CDT Fri Jun 30 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Primarily after 6 PM. HEAVY RAIN. RISK...Elevated. AREA...Along and southeast of Interstate 44. ONSET...This evening. DISCUSSION... Thunderstorms across southwest Oklahoma late this afternoon will continue to expand in coverage as they track east. Additional thunderstorms are expected to develop across parts of eastern Oklahoma and northwest Arkansas...mainly along and south of Interstate 40. This activity will eventually develop into a complex of storms and track across a large portion of southeast Oklahoma and west central Arkansas during the evening hours. Damaging winds and localized large hail appear to be primary risks through late evening. Additionally locally heavy rainfall is possible. Areas that received heavy rainfall from the overnight storms may also experience localized flooding with any additional heavy rains. The severe weather potential will decease during the late night hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential...Heavy Rain Potential. SUNDAY through THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm may be ongoing early Saturday primarily south of Interstate 40 with dry conditions then prevailing from late morning through late afternoon. Thunderstorm chances will then return late Saturday afternoon and continue into Sunday though widespread coverage is not likely. An unsettled pattern will remain in place through much of next week with daily thunderstorm chances across much of the area. weather.gov/tulsa contains additional information.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
748 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL SALLISAW 35.46N 94.79W
06/30/2017 E1.00 INCH SEQUOYAH OK TRAINED SPOTTER
OBSERVED NEAR I-40 AND HWY 59.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 3 SE LAKE EUFAULA STATE 35.37N 95.57W
06/30/2017 E0.75 INCH MCINTOSH OK PUBLIC
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 4 E SALLISAW 35.46N 94.72W
06/30/2017 E0.88 INCH SEQUOYAH OK EMERGENCY MNGR
DEPUTY REPORTING NICKEL HAIL EAST OF SALLISAW ON HWY 64.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
757 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 5 SE EUFAULA 35.24N 95.52W
06/30/2017 E1.00 INCH PITTSBURG OK EMERGENCY MNGR
DIME TO QUARTER HAIL NEAR LONGTOWN.
&&
JDSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 SE EUFAULA 35.26N 95.54W
06/30/2017 E1.00 INCH MCINTOSH OK EMERGENCY MNGR
DIME TO QUARTER HAIL WEST OF LONGTOWN. CORRECTED FOR
LOCATION.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 SE EUFAULA 35.25N 95.53W
06/30/2017 E1.00 INCH PITTSBURG OK PUBLIC
&&
JDSThe Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705982, 705983, 705985.